Using an oral contraceptive (the pill) is one of the most popular methods of birth control. Many women do not know that the pill not only helps prevent pregnancy but it also helps mitigate painful menstrual periods. However, oral contraception produces some side effects too, especially when stopping birth control mid pack. Let's find out more about the issue.
Could You Stop Birth Control Mid Pack?
You may consider stopping birth control mid pack when you think that you are ready to get pregnant. Some women may consider stopping mainly because they just cannot deal with the inconvenience of taking a pill every day. Then is it fine to stop taking the pill suddenly?
Yes, you can stop birth control mid pack, but you need to keep a few important things in mind as well. For instance, you may experience bleeding if you stop taking birth control pills suddenly, because it can confuse your uterus. It could also affect your cycle and throw it off. However, you can’t control it because it is not your period. It may continue for a couple of weeks or so.
To avoid irregular bleeding, you should consider finishing the pack before you stop. Moreover, it is better to complete the pack because it helps you determine your ovulating timing if you plan to get pregnant. You will precisely know when you are ovulating. Even if you have finished the pack, you may still experience some complications, like your cycle may not return to normal. If it persists for 2-3 months, go to see your doctor immediately.
Irrespective of why you have decided not to continue with your birth control pills, you should always talk to your doctor before taking the plunge. If you are just concerned about the inconvenience of taking a pill every day, ask your doctor about other forms of contraception. It is also a good idea to seek pre-conception counseling if you want to become pregnant.
What Happens When You Stop Taking Birth Control Pills?
You Experience a Hormonal Imbalance
A low level of estrogen keeps your body from making two hormones, called luteinizing hormone and follicle-stimulating hormone. Without the presence of follicle-stimulating hormone, a follicle will not mature and no release of egg will take place in the absence of luteinizing hormone. And a majority of birth control pills have estrogen that changes your hormonal cycle. Stopping your birth control mid pack can lower the levels of estrogen suddenly, which can result in a hormonal imbalance in the body.
You Experience Several Health Risks
When you stop taking your pills – either mid-pack or otherwise – you are going to experience certain side effects. Vaginal bleeding is the most common side effect. The bleeding is usually not as heavy as it is when you have your period. However, you are more likely to develop post-pill amenorrhea when you stop suddenly. That sudden stop can confuse your body and keep it from producing its own hormones. You may not have your period for many months. The good thing is that your body will eventually start making hormones and your cycle will become normal once again.
You Become Fertile Again
You take birth control because you do not want to become pregnant. It means that you will become fertile again once you stop taking the pill. Experts are of the view that you usually become fertile within two weeks of stopping the pill. If you stop birth control mid pack, be sure to use other forms of protection if you are concerned about unwanted pregnancy.
You May Notice Severe PMS Symptoms
One reason many women start taking the pill because it helps keep raging PMS at bay. Stopping birth control mid pack can actually make your PMS symptoms worse. You may notice severe mood shifts with other symptoms such as breast tenderness, headaches, and food cravings. You are also going to experience all those symptoms that you have been experiencing before being on birth control.
You May Develop Acne
Birth control pills change your hormones and help control acne to some extent. It means that you are going to deal with breakouts soon after you are off the pill. Birth control keeps your testosterone levels low, which in turn prevents acne breakouts. The levels go up again when you are off the pill. Be sure to talk to your dermatologist before you make the switch.
You May Gain Weight
Yet another issue associated with stopping birth control pills is that you may start to gain weight. This usually happens because your appetite is likely to go up after you stop taking the pill. Paying attention to your diet and regular exercise may help prevent the issue.